TCPR: Dr. Cole, you have been involved in some of the seminal research in psychopharmacology over the years, including some of the early studies of MAOIs. One of the things that I’ve heard is that the early studies of MAOIs were not very impressive. Is that true?
Dr. Cole: Yes. My staff did one when I was still at NIMH, and we increased the dose of Nardil (phenelzine) to about 45 mg a day for three weeks. It didn’t show much efficacy, but the dose was too low.
TCPR: What would have been a more adequate dose?
Dr. Cole: At least 60 mg, but probably higher. One rule of thumb I got from my colleague Don Robinson, who has done most of the work on Nardil, is that 1 mg/kg is a good threshold for Nardil.
TCPR: That would mean about 75 mg/day or more for many patients. That is a pretty high dose!
Dr. Cole: I know. But what Robinson found was that people below that threshold had a 30% improvement rate versus a 60% improvement rate above that dose. Jay Amsterdam at the University of Pennsylvania goes up as high as 120 mg of Parnate(tranylcypramine) and claims fewer side effects at higher doses.
TCPR: In my practice I typically don’t go up much higher than 45 or 60 mg a day for Nardil.
Dr. Cole: Yes, I am sure a lot of people do that.
TCPR: What do you recommend as a starting dose and how should we titrate?
Dr. Cole: Parnate, Nardil and Marplan (isocarboxazid) each come in only one size pill (10 mg, 15 mg, and 10 mg, respectively), so this applies to all three of them. I typically start with one pill a day for a few days. If it is well tolerated, I would go to two a day and gradually up to four a day, and then I sit there for a couple of weeks and see what happens. If there is no response, I will go higher than four a day, and I will watch for hypotension (which is much more common than hypertension), edema (which I have treated with hydrochlorothiazide), and paresthesias (which in my experience have responded to vitamin B6).
TCPR: What are some of the differences among the oral MAOIs on the market in this country?
Dr. Cole: Parnate is alleged to be more stimulating, although in my own practice, I have found it sedating. Every time I use it to energize a patient, the patient goes to sleep. Nardil tends to cause more weight gain and sedation. Marplan only recently returned to the market and I don’t have as much experience with it. I have used oral selegiline in five patients and have had good results. It seems to be a clean drug.
TCPR: What do you think of the selegiline patch?
Dr. Cole: At $15 per patch per day, it’s extremely expensive. At the 6 mg dose, its side effect profile is no different from placebo, aside from some insomnia. I’m hoping it will turn out to be a great drug, but it may not. I have one patient who has been on oral selegeline for several years, and she believes it is better for her than anything else. She recently tried the patch and it didn’t work as well as the oral version.
TCPR: In general, when do you recommend that we start thinking about using MAOIs for our patients
Dr. Cole: After about four treatment failures of other antidepressants. If somebody has failed on one or two SSRIs, Effexor (venlefaxine) and a tricyclic, for example, then I would begin to think seriously about an MAOI. One of the things that discourage people from trying MAOIs is that you have to wait at least a week after stopping one agent before starting the new drug, longer after fluoxetine.
TCPR: Do you have any favorite strategies to help people bridge that gap?
Dr. Cole: The old strategy, which I still use, is to use trazodone.
TCPR: But trazodone is officially contraindicated with MAOIs.
Dr. Cole: Yes, but my colleague Alex Bodkin and I must have treated 80 patients with trazodone on top of an MAOI and it has been safe and effective. Typically, we discontinue the SSRI and start trazodone or increase the dose in order to get an antidepressant effect while we are waiting to start the MAOI.
TCPR: Are there any medications that you use adjunctively with MAOIs?
Dr. Cole: I use psychostimulants. Initially, I began using them because I had a couple of patients who had the common MAOI side effect of sleepiness around 5 pm. They had two jobs and they needed something to keep them awake while driving from one to the other. I have used Dexedrine (dextroamphetamine) and Ritalin (methylphenidate) and I have never seen a hypertensive crisis with either one. In addition, in my experience, Remeron (mirtazipine), trimipramine, and amitriptyline all mix fine with MAOIs. Anafranil, however, is clearly dangerous, as it has the potential to trigger the serotonin syndrome.
TCPR: So the more serotonergic a medication is, the more dangerous it is to mix with an MAOI?
Dr. Cole: Possibly.
TCPR: Overall, what has been your experience with dangerous interactions in using MAOIs?
Dr. Cole: Dangerous events are extremely rare. Over 30 years of clinical practice at McLean Hospital, the only bad reaction I know of involved a patient on Nardil who was on our open ward. She eloped from the unit, took a massive overdose of Sudafed and developed a left-sided stroke. She didn’t die and she was in fair shape when I saw her in consultation some time later.
TCPR: What about less severe reactions?
Dr. Cole: I’ve had a couple of people on Parnate who would get what seemed like a hypertensive headache at four in the afternoon for no apparent reason.
TCPR: If we decide to try one of the more risky combinations, such as combining an MAOI with trazodone or Remeron, what are the things that we should watch for and what do you tell your patients?
Dr. Cole: I tell them to watch out for a really bad headache that comes on rapidly and feels like their head is going to split. If they are able to take their own blood pressures, I tell them that if their blood pressure goes up by 40 points, they need to do something. I generally prescribe nifedipine, 10 mg, and have them carry it around. If they get a bad headache, I have them take one pill, bite it in half and swallow it, and repeat the dose if there is no relief in 30 minutes. Simply having patients go to an emergency room tends not to be helpful, because in my limited experience, such patients sit in a corner in the waiting room until the headache goes away.
TCPR: Have you had any bad experiences with patients taking nifedipine and then passing out because their blood pressure goes too low?
Dr. Cole: Not so far. According to my last discussions with the emergency room at Mass General five years ago, nifedipine was considered a reasonably safe treatment for acute hypertension. But Don Klein used to give people Thorazine 50 mg for acute MAOI hypertension. It apparently works, but it gives patients a bad 24 hours!
TCPR: Now what about this popular idea that MAOIs are particularly good for people with atypical depressive symptoms; is that true in your experience?
Dr. Cole: I think the answer to that is “sort of.” Don Klein and his group have tried hard to answer that question and they ended up concluding that tricyclics are less effective than MAOIs for atypical depression, rather than that MAOIs are the gold standard. So it wasn’t an overwhelming validation.
TCPR: A lot of patients are terrified of taking MAOIs. What can we say to convince patients to try them?
Dr. Cole: I think all you can say is that, by and large, bad reactions are pretty rare and that if nothing else has helped their depression, an MAOI is worth trying. I give them nifedipine to carry as an amulet, which is reassuring to many patients. And if they are very reluctant, you might suggest the EMSAM patch, which is quite safe at the lowest dose.